Massive levothyroxine ingestion. Conservative management

S. H. Mandel, A. R. Magnusson, B. T. Burton, J. R. Swanson, Stephen Lafranchi

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

The clinical course of a 29-month-old girl who was referred for evaluation after ingesting ninety 0.2-mg tablets of levothyroxine is reported. Despite an initial thyroxine (T4) level of 282 μg/dl and a triidothyronine (T3) level of 1,837 ng/dl at 48 hours postingestion, her symptoms were mild and included irritability, vomiting, tremor, and tachycardia. Treatment was limited to activated charcoal and propranolol. Thyroid hormone levels fell to normal by 13 days postingestion. The child's clinical course was benign. Even after massive acute ingestions of levothyroxine, children's symptoms are usually mild and may be controlled with propranolol. This conservative approach should be considered before expensive and potentially dangerous therapies are undertaken.

Original languageEnglish (US)
Pages (from-to)374-376
Number of pages3
JournalClinical Pediatrics
Volume28
Issue number8
StatePublished - 1989

Fingerprint

Thyroxine
Eating
Propranolol
Charcoal
Tremor
Thyroid Hormones
Tachycardia
Tablets
Vomiting
Therapeutics
Conservative Treatment

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Mandel, S. H., Magnusson, A. R., Burton, B. T., Swanson, J. R., & Lafranchi, S. (1989). Massive levothyroxine ingestion. Conservative management. Clinical Pediatrics, 28(8), 374-376.

Massive levothyroxine ingestion. Conservative management. / Mandel, S. H.; Magnusson, A. R.; Burton, B. T.; Swanson, J. R.; Lafranchi, Stephen.

In: Clinical Pediatrics, Vol. 28, No. 8, 1989, p. 374-376.

Research output: Contribution to journalArticle

Mandel, SH, Magnusson, AR, Burton, BT, Swanson, JR & Lafranchi, S 1989, 'Massive levothyroxine ingestion. Conservative management', Clinical Pediatrics, vol. 28, no. 8, pp. 374-376.
Mandel SH, Magnusson AR, Burton BT, Swanson JR, Lafranchi S. Massive levothyroxine ingestion. Conservative management. Clinical Pediatrics. 1989;28(8):374-376.
Mandel, S. H. ; Magnusson, A. R. ; Burton, B. T. ; Swanson, J. R. ; Lafranchi, Stephen. / Massive levothyroxine ingestion. Conservative management. In: Clinical Pediatrics. 1989 ; Vol. 28, No. 8. pp. 374-376.
@article{2e20b0b80a80457b81f2c7cc96908587,
title = "Massive levothyroxine ingestion. Conservative management",
abstract = "The clinical course of a 29-month-old girl who was referred for evaluation after ingesting ninety 0.2-mg tablets of levothyroxine is reported. Despite an initial thyroxine (T4) level of 282 μg/dl and a triidothyronine (T3) level of 1,837 ng/dl at 48 hours postingestion, her symptoms were mild and included irritability, vomiting, tremor, and tachycardia. Treatment was limited to activated charcoal and propranolol. Thyroid hormone levels fell to normal by 13 days postingestion. The child's clinical course was benign. Even after massive acute ingestions of levothyroxine, children's symptoms are usually mild and may be controlled with propranolol. This conservative approach should be considered before expensive and potentially dangerous therapies are undertaken.",
author = "Mandel, {S. H.} and Magnusson, {A. R.} and Burton, {B. T.} and Swanson, {J. R.} and Stephen Lafranchi",
year = "1989",
language = "English (US)",
volume = "28",
pages = "374--376",
journal = "Clinical Pediatrics",
issn = "0009-9228",
publisher = "SAGE Publications Inc.",
number = "8",

}

TY - JOUR

T1 - Massive levothyroxine ingestion. Conservative management

AU - Mandel, S. H.

AU - Magnusson, A. R.

AU - Burton, B. T.

AU - Swanson, J. R.

AU - Lafranchi, Stephen

PY - 1989

Y1 - 1989

N2 - The clinical course of a 29-month-old girl who was referred for evaluation after ingesting ninety 0.2-mg tablets of levothyroxine is reported. Despite an initial thyroxine (T4) level of 282 μg/dl and a triidothyronine (T3) level of 1,837 ng/dl at 48 hours postingestion, her symptoms were mild and included irritability, vomiting, tremor, and tachycardia. Treatment was limited to activated charcoal and propranolol. Thyroid hormone levels fell to normal by 13 days postingestion. The child's clinical course was benign. Even after massive acute ingestions of levothyroxine, children's symptoms are usually mild and may be controlled with propranolol. This conservative approach should be considered before expensive and potentially dangerous therapies are undertaken.

AB - The clinical course of a 29-month-old girl who was referred for evaluation after ingesting ninety 0.2-mg tablets of levothyroxine is reported. Despite an initial thyroxine (T4) level of 282 μg/dl and a triidothyronine (T3) level of 1,837 ng/dl at 48 hours postingestion, her symptoms were mild and included irritability, vomiting, tremor, and tachycardia. Treatment was limited to activated charcoal and propranolol. Thyroid hormone levels fell to normal by 13 days postingestion. The child's clinical course was benign. Even after massive acute ingestions of levothyroxine, children's symptoms are usually mild and may be controlled with propranolol. This conservative approach should be considered before expensive and potentially dangerous therapies are undertaken.

UR - http://www.scopus.com/inward/record.url?scp=0024324875&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024324875&partnerID=8YFLogxK

M3 - Article

VL - 28

SP - 374

EP - 376

JO - Clinical Pediatrics

JF - Clinical Pediatrics

SN - 0009-9228

IS - 8

ER -